Having BDD related to my acne and mild acne scarring I can relate. I not only worry about whether medications can trigger my acne, but also diet, sweating etc. - not a nice way to live when you are constantly panicking. I have taken fluoxetine (Prozac) for a long time and have never noticed it worsening my acne. There are plenty of different antidepressants/drugs to try - don't feel like lithium is your only option.
I've actually just started on Seroquel as well and was a bit concerned but there doesn't seem to be a strong link. Plus the only way you'll know is if you try, you can always switch to something else if it is breaking you out.
BTW if you want to talk or need some support etc. with your BDD, feel free to drop me a PM. I have been dealing with BDD for over 10 years.
I went to a psychiatrist on Tuesday to try and get back in some sort of treatment for my mental instabilities. Right now my biggest struggle is Body Dysmorphic Disorder regarding my face/skin. Anyways, my psych decided to put me back on medications that I know triggered my acne a couple years ago. I'm on a few meds, but the one that causes acne is Lithium, so I haven't been taking it. There is plenty of research that confirms my fears and proves that Lithium causes inflammatory acne in at least 1/3 of people. It's really frustrating because that medication has helped me soooo much in the past, and now I'm too terrified to take it.
The logic that everyone is trying to get me to buy into is that, my skin isn't bad and it only became an issue when I relapsed back into BDD thought cycles and behaviors. So, even if Lithium caused me to have some acne, it didn't matter because I was functioning better as a human being and was able to handle being slightly uncomfortable. Therefore if I was able to take the Lithium, and manage my anxiety with other medications, then everything will work out better in the long run. Sounds all nice and neat when you put it like that, but my mind is not letting me put stock in those suggestions. My belief is that when my skin is better (a.k.a. completely 100% clear), everything will be okay.
So, instead of taking Lithium, I take Seroquel. Which still has a tiny chance of causing acne, but in less than 2% of patients. Still scares the living wits out of me, but I'm taking the lesser of the two evils I suppose. Ugh god. I'm really in such a horrible place right now, I'm not even sure why I'm posting this. I guess is there anyone who can relate? Or has dealt with something like this?
Any and all replies are really appreciated. I feel so alone in all of this. Xo
I know exactly what you're talking about. My life is completely dictated by my face/skin. I've changed my diet, exercise, grooming habits, and social activities purely because I'm so freaking self conscious about my face. It's painful because I've gotten to the point where I'm not leaving the house for weeks at a time, and I'm terrified to go outside because of the heat and humidity. Even though I know logically I can't stay inside forever and inevitably sunshine is a good thing for my well being. I just don't know what to do anymore Thank you so much for your support, I'll definitely message you for some advice!
Rosalie: I would definitely avoid lithium because of your history with it and because it is well known to precipitate/cause acne.
No medication is currently approved by the Food and Drug Administration (FDA) for treating BDD, but there is some evidence for the off-label use of certain selective serotonin re-uptake inhibitors (SSRIs), particularly fluoxetine (Prozac).
It makes sense that SSRIs could be effective for BDD because they have well-documented effectiveness for anxiety spectrum disorders such as OCD (as well as depression). To my knowledge, SSRIs are also not known to cause or worsen acne.
Check out this article:
Thank you for responding! I am certainly avoiding Lithium at all costs, unfortunately I do need to be on a atypical antipsychotic because of a spectrum of mental illnesses that I have. I also am allergic to all SSRIs which makes things very difficult. I tried Zoloft, Lexapro, and Prozac before they realized my body's intolerance and I never noticed any difference in my thinking or behaviors while using those medicines. Hopefully my psych and I will be able to just find something completely different that satisfies both my fears and his conditions to help me get well.
Im also dealing w/ these same issues. Im been under a psychiatrists care almost for a year, and have been going to a psychologist for talk and therapy and then a new one for Cognitive Behaviorial Therapy. Ive found nothing to be effective.
Im currently on a whole cocktail of meds that are just like candy to me. Im currently taking Welbutrin, Klonopin, Trileptal, and Inderol. I was on Cymbalta, Risperidone, and Prozac previously, coupled w/ all of these, to no avail. Ive recently been prescribed Trazadone in addition to what Im currently taking but I havent started that due to sexual side effects.
CBT was not beneficial for me. Maybe it was because im too depressed to put forth the effort that is needed to truly try to make progress, or maybe it just wasnt for me. The regular talk therapy was trying to find root causes of why my acne makes me feel the way I do (because its repulsive, duh!) so that was useless.
Maybe people find great success w/ a combination of anti-depressants and CBT. Unfortunately, Im not one of those lucky few. Instead, I just keep plodding along being miserable and depressed every day. Horrible way to get by.
I'm sorry you're having such a hard time... I know how painfully difficult it is to find the right medications. I've been down that road so many times, and am experiencing it now. I have had experience with Trazadone and all it really did was maybe make me a little drowsy, otherwise I didn't see any change in my mood/behaviors. What was the purpose of them prescribing it? Sleep?
I know, everything takes such an effort when you're depressed. It sucks, but when we can find those small opportunities to use the rational parts of our brains, is when we find the courage to push and make real change. It takes a lot of time, but I try to keep an open mind. Try. It's hard.